1. Carolynlott

    Carolynlott Registered User

    Jan 1, 2007
    232
    Newcastle upon Tyne
    Hi,

    Part 1: I posted a while ago about whether it was appropriate for someone with fairly advanced AD, and in a care home, to be still taking medication for it - in my Dad's case galantamine. Given that we are always told how expensive these drugs are, I couldn't understand why he was being given something that at best would only prolong the inevitable. I understand that such drugs as these try to replace a chemical that is absent from the brain, to lessen the AD symptoms.

    Someone suggested I contact his GP - which I did, also expressing my worries about his general state of health. I have today received a lovely letter back - agreeing with me on the points I made, and that it is time to consider whether he should still take galantamine - as he seems to be entering the advanced stage (it was awful reading that). The GP has also picked up that his blood pressure is low, therefore should not be taking the medication he has taken for years to reduce it.

    Part 2: My Mum had her assessment today - and at last is going to be prescribed "something" for her AD - probably galantamine. It appears that she also has the progressive disphasia that has been described in another post.

    Although I have "known" for ages that she has AD, now that it is official I feel (I hope) that I will be less irritated with her. Also I know there is absolutely no point mentioning my Dad to her because she is not able to comprehend his situation and I can draw a line under the fact that they have been married for 55 years because they don't really think of each other any more.

    Another double whammy day really. I'm OK at the moment - I think it will hit me in a while though.

    Thanks everyone for listening.
     
  2. Skye

    Skye Registered User

    Aug 29, 2006
    17,000
    SW Scotland
    Hi Carolyn

    John was on galantomine, and was taken off it a few weeks ago. He has been much brighter since, and there have been no adverse effects.

    The consultant explained that this can happen, when the meds are no longer effective, they may be having a purely sedative effect.

    I hope it works this way for your dad.
     
  3. Carolynlott

    Carolynlott Registered User

    Jan 1, 2007
    232
    Newcastle upon Tyne
    Thanks Hazel,
    That's good to know.
    Best wishes,
    Carolyn
     
  4. hendy

    hendy Registered User

    Feb 20, 2008
    506
    West Yorkshire
    Dear Carolyn
    Part 1 Perhaps your Dad will be less sedated when you visit? I have experienced the 'positive' side to not having meds. My dad is awake, can talk sometimes and is responsive to his environment in his own way. I haven't been able to talk to Dad at all, or get a response in the last two years. He was on Clozapine. Its like he's got a new lease of life in some small way. But small things mean a lot sometimes...

    Part 2If this diagnosis helps to come to terms with mums changes then perhaps thats a positive? Do you feel it will help mum? Accepting the change of relationship between mum and dad is a big one Carolyn.

    Have you found any of the nursing or medical staff looking after dad or mum have been sympathetic to you Carolyn? Have they offered any extra support for you? Even if its just a friendly shoulder?
    Take care
    hendy
     
  5. Carolynlott

    Carolynlott Registered User

    Jan 1, 2007
    232
    Newcastle upon Tyne
    Dear Hendy,
    Yes - I agree, both Part 1 and Part 2 have been positives today in a way - at least I feel people are taking notice, which is good because the worst feeling in the world is the feeling of isolation in dealing with all this.
    No, no-one has ever asked how I feel - only people on TP, and I am so grateful to everyone. It's a bit like the more you do the more you are expected to do, if you want a job done ask a busy person. You just have to keep making a noise - the squeakiest gate gets the most oil, shy bairns get nowt, as we say in the north east.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.